Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

October 11, 20186 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Oct 11, 2018, 8:13 PM EDT for 6 counties in North Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2018, 8:13 PM EDT (00:13 UTC)
Expired
Oct 11, 2018, 9:30 PM EDT
In force
77 min
Issued by
NWS Raleigh, NC

Counties Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Nash County, NC, Warren County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS82 KRAH 120013
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
813 PM EDT THU OCT 11 2018
 
NCZ009>011-026>028-043-120130-
Edgecombe NC-Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-
Wilson NC-
813 PM EDT THU OCT 11 2018

...DAMAGING WIND GUSTS CONTINUE TO IMPACT PORTIONS OF EASTERN 
VANCE...WARREN...NASH... EDGECOMBE...HALIFAX...WILSON AND FRANKLIN 
COUNTIES UNTIL 930 PM EDT...

At 810 PM EDT, Doppler radar and automated observing stations 
continue to record tropical storm force wind gusts across the 
northeastern Piedmont of North Carolina.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Tarboro, Nashville, Louisburg,
Warrenton, Halifax, Wilson, Scotland Neck and Elm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

&&

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3580 7747 3557 7782 3560 7812 3571 7816
      3576 7824 3590 7831 3654 7841 3654 7790
      3651 7790 3648 7764 3641 7755 3632 7757
      3632 7744 3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 0010Z 307DEG 49KT 3637 7812 

$$

MORROW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Oct 11, 7:35 PM EDT, 38 minutes earlier.

Area forecast discussion, Oct 11, 7:35 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
735 PM EDT Thu Oct 11 2018

.SYNOPSIS...
The circulation of Tropical Storm Michael will move off the Mid-
Atlantic coast tonight. High pressure will build in from the
northwest tonight through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 355 PM Thursday...

TS Michael will track NE of the forecast area over the next 6-9
hours, with a slowly waning influence. But until it exits, the band
of strong to damaging N winds within convection on the immediate W
side of the storm center, just ahead of the incoming cold front,
will progress slowly E through central NC. We've seen numerous
reports of wind gusts up to 35-45 kts already, and based on the
latest trends (including 50-60 kts observed by the WFO Blacksburg
radar at 1000-1500 ft AGL) and consistent high res model guidance,
this will only get worse as it tracks east. With these intense winds
and accompanying second round of rain, will maintain the tropical
storm warning into the early evening.

The tornado threat continues over our far N and NE sections, based
on several favorable factors including 50-150 J/kg of low level CAPE
and 500-1000 J/kg of MLCAPE, high EHI (1-3) and VGP (0.2) over E NC
along with SCP of 4-6, and 300-350 m2/s2 of 0-1 km SRH. But this
favorable zone is quickly shrinking, so this threat will continue a
slow drift N/NE into VA over the next few hours.

Southwest portions of the flash flood watch have been cancelled
early, as drier air is cutting into the S side of the storm. Heavy
rain potential persists elsewhere, particularly within the
aforementioned rearward convective band, where the potential for an
inch per hour remains. However, will likely be able to cancel most
or all of the flash flood watch prior to its scheduled expiration
time.

Expect clearing from WSW to ENE after midnight. Lows 53-61. -GIH

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 420 PM Thursday...

Quiet weather behind Michael. A largely flat flow from the WSW
across the S CONUS will draw a few high clouds across the state, but
the low levels will be dry and stable, allowing us to dry out.
Thicknesses will slip to around 15 m below normal, but this will be
modified by abundant sunshine, and expect highs in the upper 60s to
mid 70s. Mostly clear skies Fri night will give way to
orographically enhanced mid clouds overnight within accelerating mid
level flow associated with a shortwave trough crossing the OH
Valley. With a trend to partly to mostly cloudy skies (more clouds
N than S), expect lows in the upper 40s to lower 50s. -GIH

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 305 PM Thursday...

A fairly tranquil pattern ahead (especially as compared to the last
24 hours). A shortwave trough crossing the Northeast states late Fri
night through Sat morning will push the secondary front south of the
area, and with high pressure building in from the N, skies should be
mostly clear, although scattered to broken orographically enhanced
mid clouds are likely Sat morning, mainly across the N. A weak
perturbation tracking ENE just to our W and N, within the mean
steering flow across the central and southern CONUS, should bring
some high clouds across the area Sun as the surface high shifts off
the Mid Atlantic coast, continuing to nose SW into NC.

The frontal zone to our south is expected to shift gradually back
north as a warm front Sun night through Mon, bringing an increase in
clouds and a chance of showers, especially in the NW (closer to the
weak DPVA) and far E (greater low level Atlantic inflow around the
offshore low level ridge). Sheared energy from the Desert Southwest
to the St Lawrence Valley will help push a cold front SSE into the
area Mon night, and this front will linger across the Carolinas
through mid week, until sufficient troughing over and off the
Northeast and Canadian Maritimes helps push the front southward, as
surface high pressure builds in from the WNW. After cloudiness, mild
temperatures, and rain chances Sun night through Tue night, expect a
return to mostly clear skies and dry/cooler weather Wed/Thu. -GIH

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 735 PM Thursday...

CIGS and VSBYS will become VFR (KINT/KGSO) by 01z/12, reaching
KRDU/KFAY by 03z/12, and KRWI by 04z.

VFR conditions will hold Fri with light winds.

Looking beyond 18z Fri, VFR conditions are likely to hold through
Tue.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for NCZ007>011-021>028-
038>043-075>078-086-088-089.
Tropical Storm Warning for NCZ007>011-021>028-038>043-073>078-
083>086-088-089.

&&

SYNOPSIS...Badgett/Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...RAH
Hazardous weather outlook, Oct 11, 7:25 PM EDT, 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
725 PM EDT Thu Oct 11 2018

NCZ021-022-038-039-073>075-083>086-121030-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Moore-Anson-
Richmond-Scotland-Hoke-
725 PM EDT Thu Oct 11 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NCZ007>011-023>028-040>043-076>078-121030-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Lee-Harnett-
Wayne-
725 PM EDT Thu Oct 11 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT FRIDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ088-089-121030-
Cumberland-Sampson-
725 PM EDT Thu Oct 11 2018

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Oct 11, 7:20 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
720 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TROPICAL STORM   LILLINGTON              35.40N 78.82W
10/11/2018                   HARNETT            NC   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN THROUGHOUT THE
            COUNTY, INCLUDING SOME ON POWER LINES.
            APPROXIMATELY 1100 PEOPLE REPORTED WITHOUT
            POWER.

&&

JFD
Local storm report, Oct 11, 7:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
733 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      5 W HIGH POINT          35.98N 80.09W
10/11/2018                   DAVIDSON           NC   PUBLIC

            WATER RESCUE IN PROGRESS IN THE WILLOW CREEK
            GOLF COURSE COMMUNITY. ALSO, FLOOD WATERS
            STARTING TO FLOW NEARBY OVER THE BRIDGE AT
            MOCK ROAD.

&&
Special weather statement, Oct 11, 7:35 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
735 PM EDT THU OCT 11 2018

NCZ007>010-026-120030-
Franklin NC-Vance NC-Person NC-Warren NC-Granville NC-
735 PM EDT THU OCT 11 2018

...INTERMITTENT DAMAGING WIND GUSTS WILL AFFECT EASTERN
PERSON...VANCE...WARREN...GRANVILLE AND FRANKLIN COUNTIES UNTIL 830
PM EDT...

At 732 PM EDT, Doppler radar data was continuing to show
intermittent damaging wind gusts across the warned area. These gusts
will likely continue over the next few hours as the remnants of
Tropical Storm Michael continue to pull northeast into Virginia
Tonight.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Henderson, Oxford, Creedmoor, Louisburg, Warrenton, Butner,
Franklinton, Norlina, Littleton and Kittrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

&&

LAT...LON 3644 7792 3638 7791 3630 7794 3603 7812
      3606 7865 3608 7869 3607 7878 3609 7880
      3613 7881 3623 7880 3624 7894 3654 7893
      3654 7790
TIME...MOT...LOC 2332Z 307DEG 39KT 3643 7871

MORROW
Local storm report, Oct 11, 7:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TROPICAL STORM   6 W FALLS LAKE          35.93N 78.68W
10/11/2018                   WAKE               NC   LAW ENFORCEMENT

            CAR COVERED IN POWER LINES AND TREES AT
            CREEDMOOR RD BETWEEN I-540 AND NORWOOD RD.

&&

JFD
Local storm report, Oct 11, 8:08 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
808 PM EDT THU OCT 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TROPICAL STORM   4 NNW ELM CITY          35.85N 77.90W
10/11/2018                   NASH               NC   ASOS

            A 60 MPH WIND GUST WAS MEASURED AT KRWI
            ASOS.

&&
Special weather statement, Oct 11, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
813 PM EDT THU OCT 11 2018

NCZ009>011-026>028-043-120130-
Edgecombe NC-Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-
Wilson NC-
813 PM EDT THU OCT 11 2018

...DAMAGING WIND GUSTS CONTINUE TO IMPACT PORTIONS OF EASTERN
VANCE...WARREN...NASH... EDGECOMBE...HALIFAX...WILSON AND FRANKLIN
COUNTIES UNTIL 930 PM EDT...

At 810 PM EDT, Doppler radar and automated observing stations
continue to record tropical storm force wind gusts across the
northeastern Piedmont of North Carolina.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Tarboro, Nashville, Louisburg,
Warrenton, Halifax, Wilson, Scotland Neck and Elm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

&&

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3580 7747 3557 7782 3560 7812 3571 7816
      3576 7824 3590 7831 3654 7841 3654 7790
      3651 7790 3648 7764 3641 7755 3632 7757
      3632 7744 3621 7738 3616 7727 3611 7723
TIME...MOT...LOC 0010Z 307DEG 49KT 3637 7812

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 5:50 AM EDTRiver Flood WarningRAHJohnston15 hr
Oct 12, 10:42 AM EDTRiver Flood WarningRAHJohnston19 hr

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.